A number of herbal products may affect the properties of prescription drugs, leading to alterations in the drugs' effectiveness as well as potentially dangerous side effects.
‘As a consequence of herb-drug reaction, patients may poorly respond to therapeutic agents or develop toxicity, which in either scenario may increase the cost of treatment and lead to or prolong patient hospitalization.’
The British Journal of Clinical Pharmacology
analysis included 49 case reports and two observational studies with 15 cases of adverse drug reactions. The majority of patients were diagnosed with cardiovascular diseases, cancer, and kidney transplants
and were receiving mostly warfarin, alkylating agents, and cyclosporine, respectively.
Investigators noted that patients taking warfarin and/or statins for the treatment of cardiovascular complications reported significant interactions after taking herbal products including sage, flaxseed, St. John's wort, cranberry, goji juice, green tea, and chamomilla.
The research is warranted to increase patient awareness of the potential interaction between herbs and prescribed medicines and their consequences to curb herb-drug interactions (HDI) as a potential health problem.